Lamictal (lamotrigine) Emerging Litigation – By GlaxoSmithKline plc

Lamictal Emerging Litigation a Drug Made By GlaxoSmithKline plc

By Mark A. York (May 8, 2018)

Emerging Litigation: Lamictal (lamotrigine)

(MASS TORT NEXUS MEDIA) Lamotrigine was approved in 1994 and is available under the brand name Lamictal (GlaxoSmithKline) and in generic forms. Since approval 24 years years ago, the FDA has identified eight cases (two in the United States and six abroad) of confirmed or suspected HLH associated with lamotrigine in children and adults. The FDA has stated “there are likely many more additional cases” that they are unaware of, based on lack of information and awareness of the adverse events.

The anticonvulsant medication lamotrigine can cause the rare but serious immune system reaction hemophagocytic lymphohistiocytosis (HLH), the US and Food and Drug Administration said today in a safety communication.  

The FDA said a warning about the risk for HLH will be added to the prescribing information on lamotrigine drug labels.

Lamotrigine is used alone or with other medicines to treat seizures in patients age 2 years and older. It is also indicated for maintenance treatment in patients with bipolar disorder to help stave off mood episodes (depression, mania or hypomania, and mixed episodes).

HLH is a hyperinflammatory syndrome that can lead to hospitalization and death, especially if not diagnosed and treated quickly. Diagnosis is often complicated because early signs and symptoms, such as fever and rash, are not specific, the FDA notes.  HLH may also be confused with other serious immune-related adverse reactions, such as drug reaction with eosinophilia and systemic symptoms (DRESS).

To Learn More About the Emerging Lamictal Litigation:

The emerging Lamictal Litigation will be used as a case study in the May 18 to 21, 2018 Mass Tort Nexus, “Four Days to Mass Tort Success Course” To register for the May Course, contact Jenny Levine at jenny@masstortnexus.com or call (954) 520-4494.

FDA LAMICTAL DRUG SAFETY COMMUNICATION

https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm605628.htm

Lamictal (lamotrigine): Drug Safety Communication – Serious Immune System Reaction

Posted April 25, 2018

AUDIENCE: Health Professional, Patient, Pharmacy

ISSUE: The FDA is warning that the medicine Lamictal (lamotrigine) for seizures and bipolar disorder can cause a rare but very serious reaction that excessively activates the body’s infection-fighting immune system. This can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly. As a result, we are requiring a new warning about this risk be added to the prescribing information in the lamotrigine drug labels.

BACKGROUND: The immune system reaction, called hemophagocytic lymphohistiocytosis (HLH), causes an uncontrolled response by the immune system. HLH typically presents as a persistent fever, usually greater than 101°F, and it can lead to severe problems with blood cells and organs throughout the body such as the liver, kidneys, and lungs.

Lamotrigine is used alone or with other medicines to treat seizures in patients two years and older. It may also be used as maintenance treatment in patients with bipolar disorder to help delay the occurrence of mood episodes such as depression, mania, or hypomania. Stopping lamotrigine without first talking to a prescriber can lead to uncontrolled seizures, or new or worsening mental health problems. Lamotrigine has been approved and on the market for 24 years, and is available under the brand name Lamictal and as generics.

RECOMMENDATION: Healthcare professionals should be aware that prompt recognition and early treatment is important for improving HLH outcomes and decreasing mortality. Diagnosis is often complicated because early signs and symptoms such as fever and rash are not specific. HLH may also be confused with other serious immune-related adverse reactions such as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).

Evaluate patients who develop fever or rash promptly, and discontinue lamotrigine if HLH or another serious immune-related adverse reaction is suspected and an alternative etiology for the signs and symptoms cannot be established. Advise patients to seek immediate medical attention if they experience symptoms of HLH during lamotrigine treatment. A diagnosis of HLH can be established if a patient has at least five of the following eight signs or symptoms:

  • fever and rash
  • enlarged spleen
  • cytopenias
  • elevated levels of triglycerides or low blood levels of fibrinogen
  • high levels of blood ferritin
  • hemophagocytosis identified through bone marrow, spleen, or lymph node biopsy
  • decreased or absent Natural Killer (NK) Cell activity
  • elevated blood levels of CD25 showing prolonged immune cell activation

Patients or their caregivers should contact their health care professionals right away if they experience any symptom of HLH while taking lamotrigine. HLH can occur within days to weeks after starting treatment. A physical examination and specific laboratory blood tests and other evaluations are used to diagnose HLH. Signs and symptoms of HLH include but are not limited to:

  • fever
  • enlarged liver; symptoms may include pain, tenderness, or unusual swelling over the liver area in the upper right belly
  • swollen lymph nodes
  • skin rashes
  • yellow skin or eyes
  • unusual bleeding
  • nervous system problems, including seizures, trouble walking, difficulty seeing, or other visual disturbances

FDA LAMICTAL WARNING PODCAST

FDA Drug Safety Podcast: FDA warns of serious immune system reaction with seizure and mental health medicine lamotrigine (Lamictal)

https://www.fda.gov/Drugs/DrugSafety/DrugSafetyPodcasts/ucm606094.htm

Lamictal Podcast Transcript:

Welcome to the FDA Drug Safety Podcast for health care professionals from the Division of Drug Information. This is Lesley Navin, Advanced Practice Nurse.

On April 25, 2018, FDA warned that the medicine lamotrigine (brand name Lamictal) for seizures and bipolar disorder can cause a rare but very serious reaction that excessively activates the body’s infection-fighting immune system. This can cause severe inflammation throughout the body and lead to hospitalization and death, especially if the reaction is not diagnosed and treated quickly. As a result, we are requiring a new warning about this risk be added to the prescribing information in the lamotrigine drug labels.

The immune system reaction, called hemophagocytic lymphohistiocytosis (HLH), causes an uncontrolled response by the immune system and typically presents as a persistent fever, usually greater than 101°F. HLH can lead to severe problems with blood cells and organs throughout the body such as the liver, kidneys, and lungs.

Lamotrigine is used alone or with other medicines to treat seizures in patients two years and older. It may also be used as maintenance treatment in patients with bipolar disorder.

Health care professionals should be aware that prompt recognition and early treatment is important for improving HLH outcomes and decreasing mortality. Diagnosis is often complicated as early signs and symptoms such as fever and rash are not specific. HLH may also be confused with other serious immune-related adverse reactions. Evaluate patients who develop fever or rash promptly, and discontinue lamotrigine if HLH or another serious immune-related adverse reaction is suspected and an alternative etiology for the signs and symptoms cannot be established.

Since lamotrigine’s 1994 approval, FDA identified eight cases worldwide of confirmed or suspected HLH associated with the medicine in children and adults. This number includes only reports submitted to FDA and found in the medical literature, so there are likely additional cases about which we are unaware. We determined there was reasonable evidence that lamotrigine was the cause of HLH in these eight cases based on the timing of events and order in which they occurred. These patients required hospitalization and received drug and other medical treatments, with one dying.

Side effects involving lamotrigine should be reported to FDA’s MedWatch program at www.fda.gov/medwatch.

A link to the full communication detailing specific information for health care professionals and the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications.

If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

 

Leave a Reply

Your email address will not be published. Required fields are marked *